Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 23, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 18, 2022, 6:27 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2022, 6:27 PM CDT (23:27 UTC)
- Expired
- May 18, 2022, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 168 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:33 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 18, 4:33 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 433 PM CDT Wed May 18 2022 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 433 PM CDT Wed May 18 2022 Main forecast concern to be convective trends this evening as a several lines of strong thunderstorms track across mainly northern Wisconsin. The 19Z MSAS surface analysis a broad area of low pressure on the international border of northern MN and Canada. High pressure was located over the eastern Great Lakes. The radar mosaic picked up on a cluster of strong to locally severe thunderstorms over northern MN. A quick-moving mid-level shortwave trough will move across the western Great Lakes region this evening, accompanied by the low pressure tracking east into the northern Great Lakes and its attendant cold front. Despite modest low-level moisture and fading instability, steep mid-level lapse rates, a 50 knot mid-level speed max and bulk shear of 40-50 kts could bring a few of these stronger storms to parts of north-central WI this evening. Meanwhile, southern sections of the forecast area may see little if any rain. Min temperatures to mainly be in the 45 to 50 degree range. Attention turns to a warm front that the models lift north into southern WI on Thursday. Combination of increasing moisture transport and isentropic lift would bring at least a chance for showers and thunderstorms to develop during the afternoon hours. Instability still looks marginal (500-1000 J/KG) by 00Z Friday with much more instability to our west. Anticipate stronger storms to be over the Upper Midwest during the daylight hours with these storms moving into WI Thursday evening. Max temperatures to range from the middle to upper 60s north/near Lake MI, lower to middle 70s elsewhere. .LONG TERM...Thursday Night Through Wednesday Issued at 433 PM CDT Wed May 18 2022 The main focus from this forecast period is the potential for strong to severe storms Thursday night into Friday. Additional chances for precipitation are possible on Saturday and early next week. Following Friday's system, temperatures will fall below normal for the weekend and possibly into early next week. Thursday night through Friday...Looking at two pieces to the severe potential during this time, the first piece revolving around an 850mb/surface warm front, and the second revolving around the trailing cold front. In terms of the warm front, the severe potential will depend on how far north the front will lift across the forecast area Thursday evening and if there is ongoing convection. But, severe parameters over the region indicate steep mid-level lapse rates, strong deep layer shear of 50+ kts, and sufficient instability to produce at least marginal threat for severe storms in association with the warm front with hail and damaging winds as the main threats. Meanwhile, the 850mb LLJ will be increasing (45 to 55 kts) and transporting plenty of moisture into the region with PWATs in the 1.50 to 1.75 inch range. This will raise the concern for heavy rain and therefore flooding with the convection associated with the trailing not so far behind surface cold front. Models indicate the cold front entering the western portion of the forecast area after midnight moving southeast. The severe parameters appear more favorable for severe storms associated with the cold front as the strong deep layer shear continues with steeper mid-level lapse rates and higher elevated instability (above 1000 J/kg). Although hail, damaging winds, and heavy rainfall will be the main threats as the cold front sweeps across the region into Friday morning, a line will likely develop, raising the risk for damaging winds. As the cold front continues to work its way east, showers and storms will continue through at least late Friday morning. The question will be if daytime heating will create an additional threat for strong storms in east-central WI into early Friday afternoon. But this will also depend on the placement/movement of the cold front. For now, have kept the chance for showers and storms in east-central WI into Friday afternoon. Rest of the extended...The cold front will sag southeast of the forecast area Friday evening and leave dry and cooler conditions for Friday night and Saturday. For Saturday, there are indications of the forecast area being under the influence of the RRQ of the upper- level jet. This will cause the moisture and showers associated with the cold front to stretch into portions of the forecast area on Saturday. The showers look to continue into Saturday evening with additional influence of a mid-level shortwave moving over the Upper Mississippi Valley. High pressure will build into the region following the shortwave and bring dry conditions for much of Sunday and Monday. Models then point to another mid-level shortwave bringing the next precipitation maker on Tuesday. && .AVIATION...for 18Z TAF Issuance Issued at 1229 PM CDT Wed May 18 2022 A mix of MVFR and VFR cigs expected this afternoon as lingering low-level moisture will be tough to dissipate. Another chance for showers and thunderstorms are expected late this afternoon through the evening hours as a mid-level trough combines with a surface low and cold front. A few of these storms may be locally strong, especially over the RHI TAF site. There is a question as to how far south any storms may get as the bulk of the activity to be focused over northern Wisconsin. Once this system clears the area, potential for low clouds to move over the north where rain fell and send cigs down into the MVFR range. These low clouds may stick around northern Wisconsin through most of Thursday morning before lifting to VFR conditions. A northward moving warm front is expected to bring the next round of showers and thunderstorms to the region by Thursday afternoon. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......Hykin AVIATION.......Kallas
Hazardous weather outlook, May 18, 2:56 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 256 PM CDT Wed May 18 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 256 PM CDT Wed May 18 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is chance for thunderstorms mainly across northern Wisconsin this evening. Some of these storms could be strong to severe across north-central Wisconsin, with large hail and damaging winds as the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a chance of strong to severe storms late Thursday afternoon into Friday. Damaging winds and large hail will be the main hazards. Locally heavy rain and flooding is also possible. Be sure to monitor later forecasts for updated information. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across north- central Wisconsin. LMZ521-522-541>543-192000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 256 PM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Hazardous conditions to small craft are possible late Thursday into early Friday afternoon due to persistent southeast to south winds and high waves. There will be a chance of thunderstorms Thursday evening into Friday. Kallas/Hykin
In the hours before
Special weather statement, May 18, 5:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
556 PM CDT Wed May 18 2022
WIZ005-010-190030-
Vilas WI-Oneida WI-
556 PM CDT Wed May 18 2022
...Strong thunderstorms will impact portions of Vilas and
northwestern Oneida Counties after 630pm CDT...
At 555 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Saxon to near Mellen to 9
miles south of Clam Lake to near Couderay to Shell Lake. Movement was
east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Winchester around 635 PM CDT.
Rice Creek Natural Area around 645 PM CDT.
Boulder Junction around 650 PM CDT.
Squirrel Lake, Willow Lake and Johnson Lake Barrens Natural Area
around 655 PM CDT.
Willow Reservoir around 700 PM CDT.
Eagle River around 715 PM CDT.
Other locations impacted by these storms include Mc Naughton, Sayner,
Land O Lakes, Nixon Lake Natural Area, Lac Vieux Desert, Hazelhurst,
Upper Buckatabon Springs Natural Area, Woodruff, St Germain and
Tomahawk River Pines Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4614 8909 4590 8926 4568 8962 4556 8999
4556 9004 4557 9004 4598 9005 4598 8993
4630 8993
TIME...MOT...LOC 2255Z 287DEG 44KT 4661 9037 4629 9058 4602 9094 4586
9131 4573 9187
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RDMThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:56 PM CDT | Special Weather Statement | GRB | Vilas | 94 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.